I started some medication a few months ago and a month into it my legs started feeling incredibly tired almost as soon as I began a workout without disappearing throughout it. It was at the beginning of December so at first I though maybe I need some rest, so took a week off the bike and then did a week of recovery rides. As soon as I started sweet spot workouts the following week, the heaviness/tiredness in my legs returned. It feels like I have done a week of hard threshold work. Easy rides are fine, but as soon as I hit sweet spot work and above my legs hurt. It is not so much pain as just really feeling fatigued.
I then checked the side effects of the medication I am on and muscle weakness/pain is listed, along with general weakness. I am on the medication for a further 4-6 months.
So my question is, is a side effect different to an actual effect? If my legs felt like this after a hard week of training I would rest, but as this is a side effect should I treat it differently and just HTFU? At the moment I am doing SSBMV and even then, have dropped my FTP by 5w and alternating with an easier ride if my legs feel particularly trashed at the start of the workout. While my legs may not be up for some sweet spot days, I have not found the sweet spot work has made my legs feel any better or worse. Oddly, I don’t feel the same heaviness when running.
Would appreciate any thoughts or advice thanks
Many thanks Simon, appreciate the comments. Doctors in the UK are generally only interested in getting you out of their office as soon as possible and so was wondering if anyone had been through anything similar. I have a doctor’s appointment next week so will see what they say, but interested to hear other’s thoughts.
If I need to dial things back for a bit so be it, but if I am not causing any physical damage than I would rather push through (without going berserk).
I experienced this all last year, honestly, it sucked so much. I was on a high dose of Bupropion for a little over a year at the time. Things had been going well but then around March 2020 I started to experience exactly what you’re describing. Even though my volume wasn’t that high I thought maybe I was overreaching, so I took a week off. I came back and within a day or 2 of training it was back. So then I took 2 weeks off out of frustration and not knowing what else to do. Then I came back slowly from the break, at which point the myalgia and weakness returned. It was so frustrating. I had no idea what was causing it until my sister (who is an MD) suggested that it might be a side effect of the medication.
So I asked my doctor to cut the dose to the lowest available dose in an extended release form. Within about 3 weeks the garbage feeling in my legs went away and now I only get it when I’ve gone too deep and it is actually time to take a day off.
So I don’t really have any advice (sorry) but I can say that I feel your pain (literally) and I know how frustrating it is.
The way drugs are developed and tested, you are on your own.
IOW, the odds that anyone has done a study to look at the interaction between the drug you’re on and regular exercise - much less actual training - is exceedingly low.
Just saying that you’ll probably have to decide what your personal risk tolerance is without any good data on which to make a decision.
Thanks for sharing, much appreciated! I also couldn’t figure out what was going on until after trying rest, easy rides etc, I checked the medication pamphlet and saw the possible side effects. I am unable to reduce the dosage and so will have to live with it for the next few months.
Glad to hear it is no longer an issue for you and just a relief to know others have experienced it too
True, I don’t think it is a particularly main stream drug so there would be even less studies into the less common side effects. At the moment my plan is to stick to the odd sweet spot base workout with longer low intensity rides on the weekend where I don’t experience much muscle fatigue.
Hopefully it is a case of just living with generally tired legs and monitoring how I feel. If I find I am unable to complete workouts that I could a few weeks prior then I guess I will know I need to reassess my approach.